High Wind, Stark
- When
- March 4, 3:00 PM CST to 5:00 PM CST
- Where
- Stark forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
A cold front moving through the region resulted in the development of showers and a few thunderstorms, both with gusty winds. In conjunction with the ongoing winds, rain showers moving through the area led to enhancement of the wind speeds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cold front moving through the region resulted in the development of showers and a few thunderstorms, both with gusty winds. In conjunction with the ongoing winds, rain showers moving through the area led to enhancement of the wind speeds. A wind gust of 76 mph occurred at the Dickinson Airport as a rain shower moved through. One thunderstorm produced an 81 mph wind gust in Hettinger County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 4, 11:32 AM CST, 3 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1132 AM CST Wed Mar 4 2020 .UPDATE... Issued at 1111 AM CST Wed Mar 4 2020 Minor update to the wind forecast, otherwise, previous forecast is on track. Increased winds slightly today as upstream obs indicate stronger winds may move into the area this afternoon. UPDATE Issued at 906 AM CST Wed Mar 4 2020 Increased high temperatures today and refined precipitation chances with this update. Latest observation and short-term model trends indicate warm air advection will be quite strong and with a westerly, downsloping wind we expect it will warm up into the upper 50s across portions of western ND today. The latest short-term model guidance is in good agreement with precipitation chances today. This morning an area of light rain (possibly mixed with snow far north) is expected to move across northern ND. Later this afternoon and into the evening they have complex of showers and even isolated thunderstorms moving across central ND. UPDATE Issued at 608 AM CST Wed Mar 4 2020 Patchy fog has developed across the James River Valley. While Jamestown and Oakes have dipped to quarter mile or less visibility at times, web cams and observations suggest that the dense fog is fairly transient. Winds should begin to increase over the next couple of hours and the high resolution models are in good agreement that fog will move out of the area in the 14z to 15z time frame. && .SHORT TERM...(Today through Thursday) Issued at 335 AM CST Wed Mar 4 2020 Upper ridging will move across the state through the day, flattening as a progressive shortwave trough approaches from southern Saskatchewan. A warm front extending southeast from a developing surface low over southern Saskatchewan will drift from the southwest to the northeast parts of the state through the day. Warm air advection will make for a breezy and mild Wednesday afternoon. Expect highs to range from around 40 across the Turtle Mountains and James River Valley to the low to mid 50s west and south central. A cold front will sweep across the state this evening and tonight, bringing strong winds late once again across the region in its wake. Windy conditions will last through the day on Thursday with the strongest winds expected across the north and into the James River Valley. Wind headlines will likely be needed in future shifts with modest cold air advection, strong pressure rises, and steep lapse rates in the forecast. NAM soundings suggest there will be anywhere from 35 to 50 knots of wind available at the top of the mixed layer to mix down to the surface Thursday morning and afternoon across portions of western and central North Dakota. Highs will be cooler on Thursday behind the front, mainly in the low 30s to low 40s. Regarding precipitation potential this afternoon, widely scattered convective showers will develop in the warm air advection regime as well as along the approaching cold front. RAP iterations have been consistent in once again placing weak instability across most of the west and portions of the central, with values of 0-1 km ML MUCAPE ranging from 100 to 700 J/kg by 21z. Therefore, have added some isolated thunder to the gridded forecast through the afternoon hours. Breezy winds may become enhanced under any of the strongest cores with inverted V sounding profiles in place across much of the west. .LONG TERM...(Thursday night through Tuesday) Issued at 335 AM CST Wed Mar 4 2020 Showers and winds will gradually diminish Thursday evening and night as the upper wave moves east and out of the region. Strong upper level ridging will nudge in and dominate the pattern Thursday night through Saturday with mainly dry weather. Very mild temperatures are expected Friday and Saturday with widespread highs in the 50s and even some low 60s across the southwest. Eastern portions of the forecast area (generally east of the highway 83 corridor) will see highs in the upper 30s and 40s where abundant snowpack is still in place. Another cold front sweeps through Saturday night and Sunday, leading to cooler temperatures and the return of various light rain and/or snow chances to the forecast Sunday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1111 AM CST Wed Mar 4 2020 Westerly winds will be on the increase through the day. Gusty winds will be likely with gusts up to 40 mph possible. A cold front will sweep across the state tonight through Thursday, shifting winds to the northwest and spreading the higher gusts further east. Widely scattered showers will develop across the west this afternoon, moving into portions of the central and east by the evening. These showers may be accompanied by an isolated lightning strike or two and will diminish tonight. MVFR CIGS are expected to move in behind the cold front tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...ZH LONG TERM...ZH AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 230 PM CST Wed Mar 4 2020 NDZ003>005-011>013-019>021-034-042-045-052030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Morton-Grant-Sioux- 230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-002-009-010-017-018-031>033-040-041-043-044-052030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 230 PM CST Wed Mar 4 2020 /130 PM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A Wind Advisory has been issued. See weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ022-023-025-035>037-046>048-050-051-052030- Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- 230 PM CST Wed Mar 4 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Wind Advisory has been issued for tomorrow. See weather.gov/bis for more details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
139 PM MST Wed Mar 4 2020
NDZ033-040-041-042115-
Hettinger ND-Stark ND-Slope ND-
139 PM MST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HETTINGER...
NORTHEASTERN SLOPE AND SOUTHWESTERN STARK COUNTIES UNTIL 215 PM
MST...
At 139 PM MST, a strong thunderstorm was located 7 miles north of
Amidon, moving east at 60 mph.
Wind gusts to 55 mph will be possible with this storm.
Locations impacted include...
Amidon, New England and Havelock.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4648 10333 4663 10333 4663 10323 4667 10323
4665 10270 4648 10261 4635 10273
TIME...MOT...LOC 2039Z 280DEG 53KT 4658 10327
HEINERTThe Bismarck radar (KBIS), 144 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
1 high wind, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878291, 873917.